Wyoming, 2020

Hail in Wyoming, May 12, 2020

May 12, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail in Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail in Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 4:28 PM MST, 41 minutes earlier.

Area forecast discussion, May 12, 4:28 PM MST, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Tue May 12 2020

.DISCUSSION...(This Evening Through Tuesday)
Issued at 137 PM MDT Tue May 12 2020

Water vapor shows flat upper ridge building into the northern
plains with disturbed zonal flow extending westward into the
eastern Pacific. Surface analysis shows large pressure gradient
across the western Dakotas with lee trof advancing eastward. Band
of rain/snow that moved through the cwfa last night has largely
moved eastward by this afternoon, with cloudy skies and
cool/breezy conditions continuing.

Edge of low clouds aligns well with warm front beginning to lift
into southwest Campbell county. As mid/level speed max approaches
later this afternoon, sufficient instability (MLCAPE approaching
1000J/kg) over western Campbell county along with enough effective
shear should be enough for a few marginally severe storms over
Campbell county, although eastward extent of any severe threat
across Crook and Weston counties limited due to cold lower
levels. Fairly widespread showers expected to advance eastward
across the area tonight, ending from west to east after midnight.

Wednesday, frontal boundary lifts through the cwfa with breezy
northwest winds and much warmer temps (60s to lower 70s). Flow
aloft remains disturbed and will provide for mainly afternoon
showers/storms.

Similar weather expected Thursday, but more widespread
showers/storms expected in the Thursday night through Saturday
period as significant upper trof moves through. This will lead to
slightly cooler conditions for Friday and Saturday.

Broad southwest flow behind departing trof will lead to much
warmer and drier conditions for Sunday through early next week.
Could see rather widespread highs into the 80s both Monday and
Tuesday of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 521 PM MDT Tue May 12 2020

Thunderstorms will continue moving across northeastern WY and into
western SD this evening, with showers then pushing into central SD
overnight. MVFR to local IFR conditions are expected in stronger
showers/storms and patchy fog. More showers/storms and MVFR
conditions will be possible Wednesday. Breezy southwesterly winds
tonight will shift to the northwest on Wednesday behind a surface
trough.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Pojorlie
Hazardous weather outlook, May 12, 4:30 AM MST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Tue May 12 2020

WYZ054>058-071-131300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Tue May 12 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon into the early evening
hours. A storm or two could become strong to severe late in the
afternoon or early evening, with hail and strong wind gusts the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for thunderstorms are expected Wednesday through
late week, mainly during the afternoon and evening hours. Severe
thunderstorms are not anticipated at this time, but isolated
stronger storms with small hail and gusty winds look possible,
especially Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
530 AM MDT Tue May 12 2020 /630 AM CDT Tue May 12 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late today into this evening,
mainly from the Black Hills area to southwest South Dakota. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily chances for thunderstorms are expected Wednesday through
late week, mainly during the afternoon and evening hours. Severe
thunderstorms are not anticipated at this time, but isolated
stronger storms with small hail and gusty winds look possible,
especially Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 12, 5:09 PM MST
Where
Campbell County, Gillette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.290, -105.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882316.